Forum

Steroids

I know I’m going to ask a question that has a lot of possible answers, so sorry in advance!! I think I am having a relapse, this is still all quite new to me. Again, it’s numbess, the top of my leg this time. I’ve not had it there before and as most of you probably know its not nice, it also keeps feeling quite cold. I spoke to my MS nurse on Thurs and she said to give it a wk and if it’s not changed then I am looking at a course of steroids. This has bothered me a bit as I have never taken steroids or anything and I am quite worried by it. I don’t if they’ll be tablets or injections and am worried about side effects as I’m a lone parent and I am wondering if I should just ride it out and hope for the best. Any way lol to get to the question!!! What’s worse, the numbness or the steroids?! Any advice would be appreciated. Thanks Debs

My current relapse sounds similar to yours, numbness and really cold feeling, etc mostly in one leg. My MS Nurse talked about steroids but she isn’t a fan as they have side effects so she didn’t recommend them for me. I think if it was worse, or particularly debilitating, she would but I think if you’re ok without then carry on and just rest as much as possible.

Hi Debs I’ve only had steroids once and found they didn’t do anything for me and consequently ended up with a kidney infection which was pretty rough (the neurologist says that can sometimes happen as they lower your immune system) so because of that and not finding they made any difference think I would only take them if I had a really bad relapse…but saying that they work wonders for some people so you probably have to give them a go to find out how they do for you… Good luck and hope of resolves soon Emma x

Thanks Zedsee, it’s just all so confusing!! X

I have just finished a course of steroids for a relapse. I now have a chest infection and my mood has been up and down for the last two weeks. If the numb sensation although unpleasant is not debilitating then it might be worth avoiding them. I would talk to you nurse again in a week and make a decision then, rest as much as you can(easier said than done with kids i know) Hope you feel better soon. Laura x

Hi Emma, sorry to hear you had problems with them, that’s my fear! although quite severely numb on the top half of my left leg, its nothing like the numbness/tingling I had leading to my diagnosis. I am now thinking that I will not take steroids unless it leads to other problems, which I am hoping it won’t. Thanks debs x

Thank you Laura, does look as though I’m not going to accept a course of steroids as as I am at the minute, the side effects definitely outweigh the benefits. Hope you get better soon. Debs x

Hi Debs,the only way you would know if the 'roids helped would be if you had an identical twin with the same symptoms and she didn’t take any.There is a way to control the intake and that is to get oral steroids and slowly increase the doseage,but to stop increasing if you feel poo. With the IV’roids once 1g in 1litre of saline is in you’ll have effects for a few days

The Methylprednisolone(?) that I keep in stock are scored in quarters so you can start with a tiny doseage.What you perceive as a possible relapse may be nothing and may be over in days,but it could be the start of something which…

The decision is yours,but because we all have our own version of MS only you can make the decision.You could run this idea past the MS Nurse as she/he will be more understanding than a GP.Steroids have served me well for 12 years,but now I wouldn’t want IV, but I am currently keeping Optic Neuritis at bay with very small daily doses of oral 'roids.

The decision is yours alone,and good luck with whatever you choose,

TTFN, Wb x

Hi WB, Thanks for responding. At the moment I still have no idea of what go do! You’re right though, I do need to talk to the nurse and until I have, I don’t really think I can make any decisions. Thanks again, Debs x

The steroids just speed up the relapse and you can start recovery quicker. I have just been a bit wobbly when taking them but If you do decide on having them then make sure there is someone available to have the kids as its quite knackering when you have them and my temper is a little shorter than normal.Good luck

I’m so bloody confused!! My legs getting worse, it feels really strange and a bit wobbly at the knee! My little girl keeps prodding my leg as it makes me jump and she finds it really funny!! I’ll see how I go on over the next couple of days x

I’m so bloody confused!! My legs getting worse, it feels really strange and a bit wobbly at the knee! My little girl keeps prodding my leg as it makes me jump and she finds it really funny!! I’ll see how I go on over the next couple of days x

Hi Debs They did nothing for me either but as wobbles says, everyone’s MS is so unique to them that you won’t know until you try them. And given that we are in it for the long haul, maybe it would be better to test your reaction to them ? Xx

Everyone is different…ive had them three times. Only took them when the relapse left me with physical difficulty ie walking, limping. Each time they have worked for me. The last time however still left me with a weak leg however still better than it was in relapse. I took them initially as I have a young child too but they do make you short tempered, little emotional and tired. Luckily ive great family who help and in the day my little boy was in childcare. Only you can make the decision. My personal view for me is a can cope with sensations, odd feelings but oncr it impacts on what I can physically do I will give them a try. But they do just speed up recovery, don’t change the outcome. Good luck hun xxx

I’ve had them twice and like others have only had them when relapses left me unable to walk very well. For sensory relapses or speech problems, my body recovered on its own eventually. The steroids have unpleasant side effects and I would only take them when I need a speedy recovery.

I find they make me feel buoyant while I am taking them and they stop me sleeping even when I am really tired. Then when I have finished the course they make me moody, sleepy and weepy. They also give me facial flushing and heartburn so I have to take double the usual dose of lansaprazole to counteract this. The oral steroids especially taste foul and I ate sweets constantly to rid myself of the taste.

My last relapse was a slow burner and while my feet were just numb I left them alone but when my leg began to seize up and stopped me from walking then I knew it was time for the steroids. You will know when the time is right for them and your nurse will be able to arrange a prescription very quickly. I was able to pick up the prescription the very next day so you won’t lose anything by adopting a wait and see attitude.

Hope you feel better soon

Tracey x

Thank you all again for the responses. The top of my leg is still numb and my knee has felt a bit wobbly today too. I have also been having really weird cold sensations through my face. I am hoping it is just going to stay sensory, I’ve coped with that up to now. I’m hoping the wobbly knee will just vanish! Or that its just me being paranoid!! I think I’ll just have to see how I get on and deal with it as and when. On a lighter note, my little girl has discovered a week spot in the numbness! When she pokes it it makes me jump and my leg kick!! She finds it hilarious!! Thank you all again for sharing your experiences xx